Format

Send to

Choose Destination
See comment in PubMed Commons below
Anesth Analg. 2009 Feb;108(2):434-6. doi: 10.1213/ane.0b013e31818d3f48.

Thromboemboli, acute right heart failure and disseminated intravascular coagulation after intraoperative application of a topical hemostatic matrix.

Author information

1
Department of Anesthesia and Perioperative Care, University of California, San Francisco, California, USA.

Abstract

Topical hemostatic agents are frequently used in spine surgeries to control or reduce bleeding. Although there are a number of commercially available products, at our institution, an absorbable gelatin powder (Surgifoam) is mixed with bovine thrombin and used for this purpose. We report the case of a patient undergoing a posterior spinal fusion for scoliosis who developed acute right heart failure, cardiac arrest, and disseminated intravascular coagulation after probable intravascular hemostatic agent-induced emboli. Clinicians need to be aware of this potentially deadly complication associated with topical hemostatic agents.

PMID:
19151266
DOI:
10.1213/ane.0b013e31818d3f48
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Support Center